Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Grand Rapids, MI

October 11, 2021Van Buren County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Oct 11, 2021, 7:02 PM EDT for Van Buren County, Michigan. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 11, 2021, 7:02 PM EDT (23:02 UTC)
Expired
Oct 11, 2021, 8:00 PM EDT
In force
58 min
Issued by
NWS Grand Rapids, MI
Hail
0.00 in
Wind
50

County Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 88 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 11, 7:36 PM EDTTSTM WND DMGBangor, MIMULTIPLE TREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-10-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-10-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-185 J/kg
Mixed-layer LCL
957 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

394 
WWUS83 KGRR 112302
SPSGRR

Special Weather Statement
National Weather Service Grand Rapids MI
702 PM EDT Mon Oct 11 2021
 
MIZ071-120000-
Van Buren MI-
702 PM EDT Mon Oct 11 2021

...Strong thunderstorms will impact portions of Van Buren County
through 800 PM EDT...

At 700 PM EDT, Doppler radar was tracking strong thunderstorms near 
South Bend Indiana, moving north at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Hartford and Decatur around 730 PM EDT.
  Lawton around 735 PM EDT.
  Paw Paw and Bangor around 740 PM EDT.
  South Haven and Mattawan around 745 PM EDT.

Other locations impacted by these storms include Gobles, Grand
Junction, Keeler, Covert, Pine Grove, Lawrence, Kendall, Breedsville,
Glendale and Bloomingdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building before these storms arrive. 

&&

LAT...LON 4207 8622 4224 8622 4224 8637 4235 8630
      4241 8628 4242 8577 4207 8576
TIME...MOT...LOC 2259Z 200DEG 51KT 4180 8647 4167 8613 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

CAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Oct 11, 3:31 PM EDT, 3 hours 31 minutes earlier.

Area forecast discussion, Oct 11, 3:31 PM EDT, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
331 PM EDT Mon Oct 11 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 PM EDT Mon Oct 11 2021

-Showers/storms tonight

-Cooler with a few more showers Tuesday

-More showers mid to late week, seasonal temps for the weekend

&&

.DISCUSSION...(This evening through next Monday)
Issued at 330 PM EDT Mon Oct 11 2021

-Showers/storms tonight

We have another negatively tilted srn stream shortwave taking aim
on southwest Lwr MI tonight, with unseasonably high PWATs near
1.5 and sfc dew pts in the mid 60s preceding it. Showers and
storms are likely as the sfc low tracks toward se WI, but the
severe weather threat is not as certain.

Currently we have MLCapes of near 1500 J/KG and strong deep layer
shear in excess of 50kts, so any widely scattered cells that
develop north of a MKG to MOP line over the next few hours could
become severe. However when the main forcing with the upper
shortwave arrives from the southwest this evening the instability
is progged to gradually fall off with an increasing potential for
sfc based storms to become elevated by 10 pm or so.

So the primary timeframe for svr weather looks to be limited to
the late afternoon and early evening. Main threat is for damaging
winds with DCAPES near 900 J/KG, but there looks to be sufficient
cape in the -10 to -30 layer to support a hail threat as well. The
low level flow does back more southeasterly this evening as the
wave approaches, and a very low tornado risk may exist until the
sfc based instability fades.

-Cooler with a few more showers Tuesday

The sfc low tracks by just to our west then into upr MI on
Tuesday, with considerable low level moisture and cyclonic flow
lingering over the area. Cold advection pattern will be present
too, and while not an impressive one by October standards, will
support a continuation of scattered showers. Highs in the mid to
upr 60s are expected, which is still above normal for this time of
year.

-More showers mid to late week, seasonal temps for the weekend

Brief period of dry weather is expected Tuesday night into
Wednesday due to shortwave ridging behind departing wave. The next
upper wave coming out of the wrn U.S. trough tracks farther west
so less impact expected. However a baroclinic zone that
eventually sets up from lwr MI to TX for the mid to late week
period will result in a continued/renewed threat of showers and a
few storms. Still some uncertainty though as to how long that
frontal zone lingers in the area and when the final wave along the
front will come through, but guidance all converges on cooler
temps closer to seasonal norms by the weekend in it's wake.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 224 PM EDT Mon Oct 11 2021

Multiple aviation concerns over the course of the next 24 hours,
including thunderstorms, low level wind shear and low clouds.

Thunderstorms will develop and move into Western Lower Michigan
this evening. We are expecting storms to move towards the KMKG and
KAZO TAF sites around 23Z. Storms are possible through 06z or so
for the following TAF sites KMKG, KAZO, KGRR and KBTL. We do not
think more than an isolated storm will make it as far east as
KLAN and KJXN.

Low level wind shear will be present this evening between 00z and
06z as 40-50 knot south winds are forecast at 2,000ft.

Low clouds will begin to develop around 06z in Western Lower
Michigan, spreading eastward overnight. MVFR clouds will show up
around KMKG first near 06z and by daybreak or shortly thereafter,
widespread IFR ceilings (below 1,000ft) are expected.

&&

.MARINE...
Issued at 330 PM EDT Mon Oct 11 2021

We'll have a brief period of lower wave heights this evening as
the winds become more southeasterly/offshore ahead of an
approaching low pressure system. However they'll ramp up again
overnight as winds swing southwesterly again with the low lifting
toward ern WI. Strong southwest winds continue through Tuesday
evening as the low continues tracking slowly NNE toward upr MI.
Will extend the Small Craft Advisory into Tuesday evening.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 11 PM EDT Tuesday for LMZ844>849.

&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...Duke
MARINE...Meade
Hazardous weather outlook, Oct 11, 4:46 AM EDT, 14 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
446 AM EDT Mon Oct 11 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-120815-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
446 AM EDT Mon Oct 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Evening and Tonight

There is a risk for severe thunderstorms into early tonight, mostly
near and west of US-131.  The main threat will be damaging winds
along with the potential for large hail, localized flooding and
isolated tornadoes. Frequent cloud to ground lightning would likely
be the greatest threat from these storms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A second frontal system will bring the threat of additional strong
to severe thunderstorms later Wednesday into Thursday. Localized
flooding may be a risk with these storms too.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

LMZ844>849-120815-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
446 AM EDT Mon Oct 11 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Evening and Tonight

Winds and waves will remain hazardous to small water craft through
tonight.

There is a threat for strong to severe thunderstorms with damaging
winds, large hail and isolated waterspouts late this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The winds and waves will remain hazardous to small water craft
into Tuesday afternoon.

Another frontal system will bring the threat of strong to severe
storms to the nearshore waters late Wednesday into Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.

wdm tjt

In the hours before

Special weather statement, Oct 11, 7:02 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
702 PM EDT Mon Oct 11 2021

MIZ071-120000-
Van Buren MI-
702 PM EDT Mon Oct 11 2021

...Strong thunderstorms will impact portions of Van Buren County
through 800 PM EDT...

At 700 PM EDT, Doppler radar was tracking strong thunderstorms near
South Bend Indiana, moving north at 55 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Hartford and Decatur around 730 PM EDT.
  Lawton around 735 PM EDT.
  Paw Paw and Bangor around 740 PM EDT.
  South Haven and Mattawan around 745 PM EDT.

Other locations impacted by these storms include Gobles, Grand
Junction, Keeler, Covert, Pine Grove, Lawrence, Kendall, Breedsville,
Glendale and Bloomingdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building before these storms arrive.

&&

LAT...LON 4207 8622 4224 8622 4224 8637 4235 8630
      4241 8628 4242 8577 4207 8576
TIME...MOT...LOC 2259Z 200DEG 51KT 4180 8647 4167 8613

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 11, 4:49 PM EDTSevere Thunderstorm WarningGRROsceola26 min
Oct 11, 7:11 PM EDTSpecial Marine WarningGRR64 min
Oct 11, 7:27 PM EDTSevere Thunderstorm WarningGRRVan Buren32 min
Oct 11, 7:30 PM EDTSpecial Marine WarningGRR48 min
Oct 11, 7:36 PM EDTSpecial Weather StatementGRRAllegan39 min
Oct 11, 7:41 PM EDTSpecial Marine WarningGRR64 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.